Alert archive / Michigan / Special Marine Warnings in 2002

Special Marine Warning 178, NWS Gaylord, MI

October 4, 2002

NWS Gaylord, MI issued this special marine warning at Oct 4, 2002, 2:27 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2002, 2:27 PM EDT (18:27 UTC)
Expired
Oct 4, 2002, 3:30 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Oct 4, 11:33 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 4, 11:33 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EDT FRI OCT 4 2002

WARM FRONT LOOKS TO BE THROUGH N LOWER WITH SOUTH WINDS. SE WINDS
ARE STILL IN PLACE OVER E UPPER. WARMER AIR IS STREAMING NORTH INTO
THE REGION AND WILL BOOST TEMEPERTURES IN N LOWER INTO THE LOWER TO
MID 70S. WILL PROBABLY TWEAK THE FORECASTED TEMPERATURES TO READ 70
TO 75. COLD FRONT IS FIRING SHOWERS AND THUNDERSTORMS IN WISCONSIN
WHICH WILL BE IN THE AREA AROUND 17Z FOR NW LOWER. WITH TEMPERATURES
EXPECTED TO REACH THE LOWER TO MID 70S CAPES (BASED ON MODIFIED
SOUNDING) WILL BE AROUND 1400 J/KG. THE 500 AND 250 MB JET MAXES
WILL BE JUST TO THE WEST ALLOWING FOR THE RRQ OF THE JETS TO HELP
WITH THE UPWARD MOTION ALONG THE FRONT. 850 WINDS ARE ALSO AROUND 40
TO 50 KNOTS. THIS GIVES US A GOOD CHNACE TO SEE DYNAMIC BOW ECHOES
THIS AFTERNOON. THE OTHER CONCERN SEVERE WEATHERWISE IS SUPERCELLS.
THE HODOGRAPHS OF UPSTREAM UPPER OBS SITES HAVE GIVEN BULK
RICHARDSON NUMBERS OF AROUND 12 OR SO WITH STORM RELATIVE HELICITY
OF 500 M2/S2. SO THIS COULD TURN OUT TO BE AN ACTIVE DAY.

PWATS ARE ALSO HIGH WITH THIS MORNINGS SOUNDING AROUND 1.6 INCHES
AND UPSTREAM SITES AROUND 1.9 TO 2 INCHES. WITH THE STRONG 850 WINDS
AND UNIDIRECTIONAL WIND PROFILES TRAINING OF THESE STORMS COULD
PRODUCE HEAVY RAINFALL PROBLEMS LATER THE AFTERNOON. ALTHOUGH 6 HR
FLASH FLOOD GUIDANCE IS HIGH (FROM 3.5 TO 4 INCHES). SO DONT EXPECT
AT THIS TIME TO PUT OUT ANYTHING, BUT IT IS A CONCERN.

SO WILL ZONES BY 1545Z. ANYPLACE WITH SCATTERED WILL BE BUMPED UP TO
CATGORICAL POPS WITH APPROPRIATE TIMING.

.APX...NONE.

LUTZ
Hazardous weather outlook, Oct 4, 1:00 PM EDT, 1 hour 27 minutes before
MIZ008-015>036-041-042-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
100 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND
EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST
THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC
BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE
MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A
RISK FOR TORNADOES WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST
UPPER MICHIGAN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.  WIND GUSTS OF 30 TO 40 MPH ARE
EXPECTED BEHIND A COLD FRONT FRIDAY EVENING.

LUTZ

In the hours before

Special weather statement, Oct 4, 1:16 PM EDT, 1 hour 11 minutes before
MIZ008-015>036-041-042-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Special weather statement, Oct 4, 1:16 PM EDT, 1 hour 11 minutes before
MIZ008-015>036-041-042-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Local storm report, Oct 4, 1:35 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
135 PM EDT FRI OCT 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    MANISTEE                  MI   WIND DAMAGE
10/04/02   MANISTEE                       NUMEROUS TREES AND POWER
                                          LINES DOWN REPORTED BY LAW
                                          ENFORCEMENT

BAK
Local storm report, Oct 4, 2:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
213 PM EDT FRI OCT 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    MANISTEE                  MI   WIND DAMAGE
10/04/02   MANISTEE                       TREES AND POWER LINES DOWN
                                          REPORTED BY TRAINED SPOTTER

BAK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:20 AM EDTSevere Thunderstorm WarningAPXGrand Traverse40 min
Oct 4, 6:22 AM EDTSpecial Marine WarningAPX38 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 12:30 PM EDTSpecial Marine WarningAPX90 min
Oct 4, 1:11 PM EDTSevere Thunderstorm WarningAPXManistee49 min
Oct 4, 1:40 PM EDTSevere Thunderstorm WarningAPXBenzie35 min
Oct 4, 2:27 PM EDTSpecial Marine WarningAPX63 min
Oct 4, 2:56 PM EDTSevere Thunderstorm WarningAPXEmmet34 min
Oct 4, 3:06 PM EDTSpecial Marine WarningAPX84 min
Oct 4, 4:23 PM EDTSpecial Marine WarningAPX82 min
Oct 4, 5:30 PM EDTSpecial Marine WarningAPX60 min
Oct 4, 5:30 PM EDTSpecial Marine WarningAPX60 min
Oct 4, 7:38 PM EDTSpecial Marine WarningAPX52 min
Oct 4, 7:38 PM EDTSpecial Marine WarningAPX52 min

Nearby

Special Marine Warnings in Michigan, 2002Every special marine warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.